A Question of Health: Will my medication make me ill?

And why do I get an itchy rash on my skin every time I go in the sun?
Click to follow
Indy Lifestyle Online

* DRUGS CATCH-22
I have a raised triglyceride level and I take a 20mg tablet of simvastatin (also known as Zocor) every night. I have been told that I will have to take this drug for ever. Browsing through a drugs textbook I discovered that taking "statins" long term will damage your liver. I also have Gilbert's syndrome (hyperbilirubinaemia) and am wondering whether taking Zocor, effectively to shut down my liver's production of cholesterol, is having an adverse effect. Is this the ultimate catch-22 dilemma? If my liver can't deal with the chemicals that are returned for reprocessing, perhaps shutting down my liver function with a statin is the last thing that my body needs?

The statin family of drugs is extremely effective in reducing cholesterol levels, much more so than any dietary changes. In your case, it also seems to have lowered your triglyceride level. Triglycerides are similar to cholesterol, in that high levels are associated with heart disease. Millions of people now take statins, and very few have any side effects. But if you read the small print you will discover that statins can affect the liver. Gilbert's syndrome, the other condition you mention, is a mild liver abnormality that does not normally cause any significant problems. People with Gilbert's syndrome do occasionally turn slightly yellow in colour, because of rising levels of a substance called bilirubin. The statins, however, should not cause jaundice, even if you have this illness. To be on the safe side, it would be sensible to have liver function blood tests every six months or so, just to make sure that your liver is not suffering any ill effects. I do not think you are in a catch-22 situation. Your chances of benefiting from taking a statin are much greater than the chances of coming to any harm.

* SKIN SAVER

Each summer, when I go on holiday somewhere hot, I get a very irritating rash. The rash starts with red pinpricks that join together to form large patches of red raised skin that are itchy and tender. The rash can appear anywhere on my body that has been exposed to the sun, except my face. Staying in the shade slows its onset but does not entirely prevent the rash. I use high factor sunscreens for sensitive skin, as I have a family history of malignant melanoma. The rash appears whether or not I have used the sunscreen. As I enjoy water sports and tennis, this is causing me misery. What is it and is there is anything I can do to stop it returning?

It sounds like you are suffering from polymorphic light eruption (PLE or PMLE). This is an allergy-like condition that causes all of the symptoms that you describe. No one knows the exact cause of PLE, although it probably has something to do with the body's immune system and its reaction to sunlight. The skin reaction is caused by ultraviolet light, and it usually occurs in the summer. High factor sunscreens can help, but in people who are very sensitive to ultraviolet light, the only solution is to stay out of the sun. There is a treatment that can be undertaken in the winter, which often prevents problems the following summer. This is called desensitisation phototherapy or photochemotherapy. It is only available through specialist dermatologists. One reason why you do not get a rash on your face is that you are probably desensitising your face naturally. I suggest that you get a referral to a dermatologist soon.

Comments